Hail, O'Brien
- When
- July 13, 12:16 AM CST
- Where
- O'Brien County, 2 mi N of Primghar
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -95.633
Large hail covered the ground.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 11 hours 46 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 130 PM CDT MON JUL 12 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT 850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER. FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF 3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE. CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY NIGHT. EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES INCREASES HEIGHTS OVER THE CENTRAL US. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR A LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN POSSIBLE AFTER 400 PM CDT OVER THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 3 S AURORA 44.24N 96.69W
07/12/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
GOLFBALL SIZE HAIL 3 MILES SOUTH OF AURORA ON HIGHWAY
324.
&&
JSPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 N WHITE 44.49N 96.65W
07/12/2004 0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL BROOKINGS 44.31N 96.79W
07/12/2004 1.00 INCH BROOKINGS SD TRAINED SPOTTER
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 5 E FLANDREAU 44.05N 96.50W
07/12/2004 1.75 INCH MOODY SD AMATEUR RADIO
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL ELLSWORTH 43.52N 96.02W
07/13/2004 1.75 INCH NOBLES MN TRAINED SPOTTER
&&
JSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 100 AM CDT TUE JUL 13 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-065>071-130700- BON HOMME-BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA- COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-HUTCHINSON-IDA IA- JACKSON MN-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MCCOOK- MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA- PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-TURNER-UNION-WOODBURY IA- YANKTON- 100 AM CDT TUE JUL 13 2004 ...TORNADO WATCH NUMBER 613 WILL EXPIRE AT 100 AM... ...SEVERE THUNDERSTORM WATCH NUMBER 616 HAS BEEN CANCELLED... A NEW TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST IOWA THAT CONTINUES THIS EXPIRING WATCH. ALL OF THE COUNTIES IN SOUTH DAKOTA... MINNESOTA AND NEBRASKA HAVE BEEN REMOVED. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 400 AM CDT FOR EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. 08
The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 hail. Local standard time, as filed.
Large hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416289.